Constipated on Semaglutide or Tirzepatide? What GLP-1 Does to Your Gut — and Why It Matters More Than You Think

Constipation on semaglutide is one of the most commonly reported side effects — and one of the most misunderstood. Patients often treat it as a minor inconvenience, push through, and never connect it to why the scale stopped moving three months in. But the same mechanism that slows your gut is the one that can quietly stall your weight loss, disrupt your appetite signals, and make you feel like the medication stopped working. Understanding what GLP-1 drugs actually do to your digestive system changes how you manage them — and whether your program is built to catch these signs early.

What GLP-1 Medications Do to Your Gut

Semaglutide (the active ingredient in Ozempic and Wegovy) and tirzepatide (the active ingredient in Mounjaro and Zepbound) work by activating receptors that slow gastric emptying — the rate at which food moves from your stomach into your small intestine. This is intentional. Slower gastric emptying means food stays in the stomach longer, which reduces appetite and helps you feel full on less.

But the gut is not a single valve. GLP-1 receptors exist throughout the entire digestive tract. When you slow the top of the system, you slow the whole pipeline. The result for many patients is reduced bowel motility — the rhythmic contractions that keep contents moving through the colon. That is what constipation on semaglutide or tirzepatide actually is: a systemic slowdown, not a one-off GI complaint.

Why This Matters for Weight Loss — Not Just Comfort

Gut motility and metabolic function are tightly linked. A sluggish colon changes how the body absorbs nutrients, how efficiently it processes waste, and how the gut-brain hormonal axis signals hunger, fullness, and energy use. When transit time slows, some patients experience bloating, early satiety that feels different from the medication’s intended appetite suppression, and a general sense that the medication is no longer doing what it did in the early months. That shift is real. But it is often labeled a plateau when the underlying issue is a digestive one.

Ozempic Constipation vs. Tirzepatide Constipation: Is There a Difference?

Both medications slow gastric emptying, but tirzepatide activates two receptor types — GLP-1 and GIP — compared to semaglutide’s one. Some patients report that Mounjaro constipation feels more pronounced, particularly at higher doses. Others find the opposite. What matters more than the specific drug is the dose, the duration of use, the patient’s baseline gut function, and what else is happening hormonally and nutritionally.

At Made Ya Skinny’s physician-supervised GLP-1 weight loss program, dose decisions are made with your full health picture in mind — not a single number on a scale. GLP-1 side effects in the stomach are a data point, not a reason to stop without first understanding what the gut is telling you.

What Actually Helps — and What Doesn’t

Hydration and Fiber: The Baseline

The first line of management is consistent regardless of which medication you take: adequate water intake (appetite suppression on GLP-1s often reduces food-associated fluid intake more than patients realize) and a shift toward soluble fiber — oats, legumes, chia seeds — over insoluble fiber, which can worsen constipation when motility is already reduced.

Magnesium: Often Overlooked

Magnesium deficiency is extremely common and becomes more relevant on GLP-1 therapy because reduced food intake often reduces dietary magnesium intake. Magnesium plays a direct role in bowel motility. A low serum magnesium or RBC magnesium on a blood panel is a clinical reason to address this — and it is one of the labs a functional medicine approach will actually run and read correctly, rather than calling a value “normal” when it sits at the low end of a wide reference range.

Movement and Timing

Physical activity stimulates gut motility independently of medication. Patients who exercise consistently tend to report fewer GI complaints on GLP-1 therapy. Injection timing also matters — some patients find that injecting on a more active day reduces the heaviness that can follow in the first 24 to 48 hours after dosing.

When Constipation Signals Something More Than a Side Effect

Constipation that persists beyond the first few weeks, worsens at stable doses, or arrives alongside significant bloating, fatigue, or cold intolerance should not be managed with fiber alone. These are symptoms that overlap with thyroid dysfunction — specifically hypothyroidism and Hashimoto’s thyroiditis — which is already more common in women, who represent the primary population using GLP-1 medications for weight loss.

Undiagnosed or undertreated thyroid disease slows gut motility directly, independent of semaglutide or tirzepatide. If a patient’s TSH sits at the high end of “normal,” free T3 is low, or thyroid antibodies are elevated, the gut symptoms are not just a medication side effect. They are a signal the body has been sending for some time.

Hormones and the Gut

Estrogen and progesterone both influence gut motility. Women in perimenopause or post-menopause often experience worsening constipation — and starting a GLP-1 medication on top of an existing hormonal imbalance can amplify what was already a subclinical problem. A program that evaluates GLP-1 side effects in the stomach without also looking at hormone levels is working with incomplete information.

When GLP-1 Stops Working — the Answer Is Often in the Labs

When the medication that was working stops working — weight loss stalls, appetite returns, GI symptoms shift — the most common instinct is to increase the dose. Sometimes that is correct. But frequently, something else has changed: a hormonal shift, a nutrient deficiency that has crossed a threshold, an inflammatory pattern that was not present at the start, or a thyroid that was borderline and has now moved into dysfunction.

Made Ya Skinny takes a functional medicine approach to exactly this situation — running the right labs, reading them correctly, and building a plan around what your body actually needs rather than simply increasing the dose. When GLP-1 stopped working or weight came back, the answer has often already been written in the blood work for months. The question is whether anyone ran the right tests and read them with the right clinical context.

If you are at a plateau, or if gut symptoms are making it difficult to stay consistent at your current dose, that is a clinical conversation worth having — not a reason to stop.

What a Real GLP-1 Program Monitors

A physician-supervised program should not hand you a prescription and check in once a year. At minimum, a serious program monitors:

  • Thyroid panel — TSH, free T3, free T4, and thyroid antibodies at baseline and periodically
  • Comprehensive metabolic panel — kidney function, liver function, electrolytes, blood glucose
  • Magnesium (RBC preferred over serum) and B12
  • Full lipid panel with context, not just a total cholesterol number
  • Hormone levels — particularly for women 35–55, where estrogen, progesterone, and testosterone interact directly with metabolic function
  • Inflammatory markers where clinically indicated

Gut symptoms — including constipation on semaglutide or tirzepatide — are one of the signals that should prompt a lab review, not just a dosing adjustment or a recommendation to eat more fiber.

Ready to Address the Whole Picture?

Made Ya Skinny serves patients in Magnolia, Cypress, The Woodlands, Conroe, Willis, Montgomery, Tomball, and North Houston — and through telehealth across multiple states. The program is physician-guided, lab-informed, and designed to address the reasons weight loss stalls, not just the number on a scale. If you are dealing with constipation, a plateau, or a sense that your medication has stopped working, book your $17 visit and start with a full clinical picture.

This article is general health information, not medical advice, and does not create a provider-patient relationship. Individual results will vary. Talk with your provider before starting, stopping, or changing any medication.